Wyoming, 2018

Hail in Wyoming, July 28, 2018

July 28, 2018 · NWS RIW · 2 events in 1 county or zone

A stationary frontal boundary was again the focus for severe thunderstorms for a third consecutive day. Natrona County was the focus once again.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RIW wrote it up.

A stationary frontal boundary was again the focus for severe thunderstorms for a third consecutive day. Natrona County was the focus once again. Large hail was reported a couple of locations. The first was in Midwest, where one piece of a splitting supercell thunderstorm produced quarter size hail. Another storm dropped golf ball sized hail to the southwest of Casper.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Riverton, WY wrote its last area forecast discussion before the first event at Jul 28, 12:15 PM MST, 1 hour 10 minutes earlier.

Area forecast discussion, Jul 28, 12:15 PM MST, 1 hour 10 minutes before
Area Forecast Discussion
National Weather Service Riverton WY
115 PM MDT Sat Jul 28 2018

.SHORT TERM...(This evening through Tuesday)
Issued at 116 PM MDT Sat Jul 28 2018

Moisture in west northwest flow aloft will continue to support
clouds and scattered showers with isolated thunderstorms over
the north decreasing to the south.  Temperatures will be cooler
with higher relative humidity in the north with warmer temperatures
and lower relative humidity in the south.  A Red Flag warning is
in effect until 8 pm mdt this evening and again from noon to 8 pm
mdt Sunday for zones 277 and 279.  very low relative humidity
with windy and gusty west winds will be over the south through 8
pm mdt this evening and again from noon to 8 pm mdt Sunday
afternoon. Moisture will decrease with warming aloft Monday and
Tuesday with decreasing clouds, showers and thunderstorms,  Tuesday
is expected to be dry across the area.

.LONG TERM...(Tuesday night through Saturday)
Issued at 116 PM MDT Sat Jul 28 2018

Once again, with the risk of severe weather this afternoon, we did
not spend a lot of time on the long term portion of the forecast.
All in all, the overall pattern looks largely similar to yesterday
with some monsoonal moisture returning to the area and bring daily
chances of diurnal showers and thunderstorms, mainly over the
western mountains and mainly in the afternoon. The GFS and European
continue to differ on coverage, intensity and timing of the surges
of moisture and any shortwaves moving through the flow though. So
for now, we kept POPS largely in the slight chance category until
the details can be hashed out with more confidence.

It also still looks like we will see a warming trend, especially
toward Thursday and Friday when most of the lower elevations East of
the Divide could see high temperatures rising into the 90s. Wind
looks fairly light early in the period but could become more gusty
later, especially toward Thursday and into Friday and mainly across
the south. This could lead to possible critical fire weather in
these locations each afternoon.

&&

.AVIATION...(For the 00Z TAFS through 00Z Monday)
Issued at 116 PM MDT Sat Jul 28 2018

The stationary front continues to stay hung up along the continental
divide through Sunday, providing for isolated to scattered showers
and thunderstorms east of a line from Yellowstone to Sweetwater
County. Some thunderstorms could again be strong to severe this
evening with large hail and damaging wind, especially east of a KGEY
to KWRL to KRIW line. VFR conditions generally expected, with
localized MVFR. Scattered showers with isolated thunderstorms will
continue after 00Z/Sun in the Big Horn Basin and Johnson County.
Areas of MVFR ceilings may develop east of the Continental Divide
after 06z Sunday, primarily vicinity KCPR-KRIW. More showers and
thunderstorms will be possible again after 18Z in the terminals east
of the Divide on Sunday.

Please see the Aviation Weather Center and/or CWSU ZDV and ZLC for
the latest information on icing and turbulence forecasts.

&&

.FIRE WEATHER...
Issued AT 116 PM MDT Sat Jul 28 2018

...RED FLAG WARNING IN EFFECT UNTIL 8 PM MDT SUNDAY FOR ZONES
277 AND 279...

Moisture in west northwest flow aloft will continue to support
clouds and scattered showers with isolated thunderstorms over
the north decreasing to the south.  Temperatures will be cooler
with higher relative humidity in the north with warmer temperatures
and lower relative humidity in the south.  A Red Flag warning is
in effect until 8 pm mdt this evening and again from noon to 8 pm
mdt Sunday for zones 277 and 279.  very low relative humidity
with windy and gusty west winds will be over the south through 8
pm mdt this evening and again from noon to 8 pm mdt Sunday
afternoon.  Mixing heights and transport winds will combine for
excellent smoke dispersal in the afternoons and early evening
hours.

&&

.RIW WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning until 8 PM MDT Sunday for WYZ277-279.

&&

SHORT TERM...Baker
LONG TERM...Hattings
AVIATION...Hattings
FIRE WEATHER...Baker
Hazardous weather outlook, Jul 28, 12:48 AM MST, 12 hours 37 minutes before
Hazardous Weather Outlook
National Weather Service Riverton WY
148 AM MDT Sat Jul 28 2018

WYZ001>020-022>030-291100-
Yellowstone National Park-Absaroka Mountains-Cody Foothills-
North Big Horn Basin-Southwest Big Horn Basin-
Southeast Big Horn Basin-Owl Creek and Bridger Mountains-
Bighorn Mountains West-Bighorn Mountains Southeast-
Northeast Johnson County-Southeast Johnson County-
Teton and Gros Ventre Mountains-Jackson Hole-
Wind River Mountains West-Wind River Mountains East-
Upper Wind River Basin-Wind River Basin-Lander Foothills-
Green Mountains and Rattlesnake Range-
Natrona County Lower Elevations-Casper Mountain-Star Valley-
Salt River and Wyoming Ranges-Upper Green River Basin Foothills-
Upper Green River Basin-South Lincoln County-
Rock Springs and Green River-Flaming Gorge-East Sweetwater County-
148 AM MDT Sat Jul 28 2018

A Red Flag Warning is in effect for Sweetwater, Uinta, and
Southern Lincoln Counties today.

This Hazardous Weather Outlook is for Western and Central Wyoming.

.DAY ONE...Today and Tonight

Scattered thunderstorms, especially along and east of the
Continental Divide. Some of these storms will likely
produce small hail, locally heavy rainfall, frequent lightning,
and strong gusty winds. There will be a few strong thunderstorms
and even isolated severe thunderstorms are possible.

Low relative humidity, very warm temperatures, and dry
thunderstorms producing strong wind gusts in southwest Wyoming
will create erratic fire behavior today.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Sunday...Isolated afternoon and evening thunderstorms along and
east of the divide. Low relative humidity , warm temperatures, and
gusty northwesterly winds will create erratic fire behavior.

Tuesday through Thursday...Isolated afternoon and evening
thunderstorms over and near the northwest mountains.

Thursday and Friday...Warm and dry conditions with gusty west wind
will elevated fire weather conditions across southern Wyoming
during the afternoon and early evening.

.SPOTTER INFORMATION STATEMENT...

Spotters urged to report wind gusts past 45 mph, hail size, and
rainfall amounts. Thank you.

In the hours before

Special weather statement, Jul 28, 1:00 PM MST, 25 minutes before
Special Weather Statement
National Weather Service Riverton WY
200 PM MDT SAT JUL 28 2018

WYZ020-282030-
Natrona County Lower Elevations-
200 PM MDT SAT JUL 28 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA COUNTY UNTIL
230 PM MDT...

At 200 PM MDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Midwest, or 24 miles south of Kaycee, moving southeast
at 35 mph.

Dime size hail and winds in excess of 40 mph will be possible with
this storm.

This strong thunderstorm will be near...
  Midwest around 210 PM MDT.
  Teapot Rock around 220 PM MDT.

This includes Interstate 25 between mile markers 212 and 230.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4311 10623 4340 10669 4349 10662 4341 10607
      4337 10607
TIME...MOT...LOC 2000Z 304DEG 28KT 4338 10645

Baker

The radar

The Riverton/Lander radar (KRIW), 182 km away, was scanning. The volume nearest the first event began at 20:27 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Natrona

When
July 28, 1:25 PM MST to 1:30 PM MST
Where
Natrona County, Midwest
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
43.420, -106.280

The Midwest Police Chief reported quarter sized hail.

Hail, Natrona

When
July 28, 5:08 PM MST to 5:12 PM MST
Where
Natrona County, 14 mi SW of Casper
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
42.687, -106.515

A trained spotter reported golf ball sized hail.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2018Every state in 2018This day in weather historyWarnings in Wyoming, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 765633, 765634.